Washington, 2021

Winter Storm in Washington, March 28 to 29, 2021

March 28 to 29, 2021 · NWS OTX · 1 event in 1 county or zone

A powerful cold front moved across the Cascade Mountains on March 28th. With the passing front, snow levels dropped drastically bringing conditions prime for heavy snow at the Cascade Crest in the late afternoon and overnight.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A powerful cold front moved across the Cascade Mountains on March 28th. With the passing front, snow levels dropped drastically bringing conditions prime for heavy snow at the Cascade Crest in the late afternoon and overnight. Significant snow accumulations began as temperatures dropped and roadways cooled. The gusty winds associated with this front created blowing snow reducing visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 9:51 AM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 28, 9:51 AM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PDT Sun Mar 28 2021

.SYNOPSIS...A powerful cold front will move through the region
today and is expected to bring high winds, blowing dust across
the basin, as well as the possibility of significant snow at the
Cascade Crest. The winds will weaken on Monday, with much cooler
temperatures anticipated. Dry and warm weather will return for the
middle of the week. The next chance of precipitation will arrive
by the end of the week.

&&

.DISCUSSION...

...STRONG DAMAGING WINDS LIKELY FOR MUCH OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE LATE THIS AFTERNOON AND EVENING...

Changes to the forecast include an upgrade to a Winter Storm
Warning for Stevens Pass area, a blowing dust advisory for the
Columbia Basin, and a Winter Weather Advisory for the Blue
Mountains. Also some of the wind advisories were upgraded to High
Wind Warnings Saturday evening.

Today through Monday: An upper trough slides down off the BC coast
will send a powerful cold front across the Inland NW today. Timing
of front has sped up compared to what models were showing 24-36
hours ago which continues to favor strong winds mixing down to the
surface since the lower atmosphere will not have a chance to
stabilize. Timing of front reaches the Cascades around 2-4 PM and
then across Central and Eastern Washington into the ID Panhandle
between 4-8 PM. Models continue to show winds in the mixed layer
increasing to 50-65 MPH near the time of the frontal passage which
is when the best chances for damaging wind gusts will occur. Also
noteworthy is the strong pressure gradient over the region with a
985mb low deepening over southern Alberta. This gradient will
allow for very windy conditions to continue for several hours
behind the front passage, although gusts should begin to decrease
in the late evening and early overnight hours as the cold
advection diminishes and pressure gradients begin to gradually
weaken.

Blowing dust is another big concern. Dry soil and recently plowed
fields will likely lead to a considerable amount of blowing dust
across the Columbia Basin. Visibility could be locally reduced to
near zero. A blowing dust advisory will be issued to go along
with the High Wind Warnings.

And finally the snow concerns mainly in the Cascades where moist,
unstable westerly flow will produce an abundance of snow showers
behind the front. In addition, high resolution models show a Puget
Sound Convergence Zone around Stevens Pass giving an additional
boost to snow totals. The National Blend of Models is producing
around 18 inches for Stevens Pass. This combined with the rapidly
falling snow levels down to the valley floors could bring some
snow accumulation even into Lake Wenatchee and Leavenworth with up
to 2 inches forecast. The convergence zone could be a strong one
with even a chance for snow reaching Wenatchee although little to
no accumulation is expected. Further east snow is likely behind
the front as well over the Idaho Panhandle with amounts should be
lighter compared to the Cascades as drier air moves in. Still a
burst of 3-5 inches is possible over Lookout Pass as well as the
Blue Mountains.

Monday morning will feel like winter again with temps around
freezing and sustained winds over most of the area 10-20 MPH. The
drier air behind the front should keep the shower threat on Monday
confined to mainly along the Cascade crest and Idaho Panhandle. JW

Tuesday through Saturday: With ridging building into the region, dry
conditions and a warming trend are anticipated for Tuesday through
at least Wednesday. Some gusty winds are forecast to develop on
Thursday with the arrival of what currently looks like a mostly dry
frontal passage. This would also usher in some cooler daytime temps
for Friday and into the weekend. Something certainly to monitor over
the coming days as model consensus strengthens. /KD

&&

.AVIATION...
18Z TAFS: Region is still impacted by high to mid level clouds. A
strong cold front will generate very gusty winds, increasing in
the late morning to early afternoon and peaking in the early
evening. KEAT and KWMH will experience gusts to around 45KT. Gusts
are expected to be even stronger at KGEG, KSFF, KCOE, KPUW, and
KLWS, approaching 45-55KT. Blowing dust expected to reduce vis
fro GEG-MWH-PUW to marginal VFR-IFR this afternoon with
increasing winds. Shower chances will increase at TAF sites
primarily after 00Z. Winds will remain elevated into the evening
hours. While winds are expected to decrease overnight, gusts into
the 20s are still possible for the TAF locations. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  29  47  26  52  30 /   0  40   0   0   0   0
Coeur d'Alene  58  29  47  23  50  28 /  10  70  10   0   0   0
Pullman        60  30  44  26  48  30 /   0  80  10   0   0   0
Lewiston       69  37  54  31  55  34 /   0  40  10   0   0   0
Colville       57  27  49  24  55  27 /  40  50   0   0   0   0
Sandpoint      55  30  46  23  48  28 /  60  80  10   0   0   0
Kellogg        52  29  41  24  44  29 /  20  90  30  10   0   0
Moses Lake     61  32  58  27  59  31 /   0  10   0   0   0   0
Wenatchee      60  33  53  28  56  32 /  20  40   0   0   0   0
Omak           59  30  53  27  57  31 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
     for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Lewiston Area-Northern Panhandle.

     High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
     for Central Panhandle Mountains.

WA...Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
     Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Monday for Northeast Blue Mountains.

     Blowing Dust Advisory from 2 PM this afternoon to 5 AM PDT
     Monday for Moses Lake Area-Upper Columbia Basin-Washington
     Palouse.

     High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Spokane Area-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
     for Upper Columbia Basin.

     Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
     East Slopes Northern Cascades-Okanogan Valley.

     Winter Storm Warning from 2 PM this afternoon to 5 AM PDT Monday
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Mar 28, 2:31 AM PST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
331 AM PDT Sun Mar 28 2021

IDZ001>004-026-027-WAZ031>038-041>044-291200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
331 AM PDT Sun Mar 28 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front Sunday afternoon and evening will bring the
potential for strong and damaging winds. This event has the
potential for tree damage and power outages. Blowing dust could
also develop over western portions of the Columbia Basin near
recently worked fields. Heavy snow is likely starting late Sunday
afternoon near the Cascade crest.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, East Slopes Northern Cascades

When
March 28, 12:00 PM PST to March 29, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

The Department of Transportation measured 14 inches of snow at Stevens Pass on March 28th. At the Cascade Crest on Highway 2, there were reports of light-to-heavy snow and blowing snow due to gusty winds. This led to hazardous road conditions and avalanche control planned for the next day. There are no reports of accidents or injuries.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949518.